This may occur as a reaction to certain drugs, often antibiotics, thiazide diuretics, NSAIDs, thiouracil or anticoagulants, and is more likely in areas where circulation is compromised. It may be acute or chronic and most commonly presents on lower limbs with a purpuric rash, petechiae, bruising, macules, papules and/or blisters. The patient may be feverish and experience joint pains. Acute cases may subside after two to three weeks; chronic vasculitis may continue for months. A clinical diagnosis can usually be made. The rash should resolve with rest, elevation of the limb and analgesics.
Bullous pemphigoid is thought to be an autoimmune reaction in which IgG and activated T-lymphocytes attack components of the basement membrane. It occurs in middle or older age and presents with tense blisters filled with a clear fluid that may become bloodstained. Common sites are the inner thighs, before spreading down the legs and involving the arms and trunk. Mucous membranes are sometimes involved. Diagnosis is confirmed via skin biopsy from the blister wall for microscopy and direct immunofluorescence.
It is important to confirm a diagnosis of bullous pemphigoid before treatment. This patient presented with an itchy blistering eczematous rash on the arm. It was a bank holiday weekend and without access to laboratory confirmation of diagnosis, the GP initiated prednisolone, presuming bullous pemphigoid. By the time advice was obtained, more blistering and eczematous change had occurred. Serum tests were negative, as was the biopsy; it was uncertain whether the steroids had affected the results so it was decided to reduce and stop them and repeat biopsy of a blister should others occur.
Also known as benign familial pemphigus, this rare hereditary problem usually presents at 20-40 years of age. A blistering, erosive rash develops, often in skin folds or areas of friction and sweating. A gene (ATp2C1 on chromosome 3q21-24) has been identified which leads to a defect in keratinocyte adhesion. Most patients will be aware of a family history of the condition. Skin biopsy will confirm the diagnosis. Patients should be advised to avoid triggers, such as sunburn and overheating, and wear absorbent, cotton underwear. Topical steroids should ease or prevent exacerbations.
This potentially fatal condition (also known as toxic epidermal necrolysis) is thought to be caused by certain medications, such as sulfonamides, penicillins, imidazole antifungals/antivirals, NSAIDs and some anticonvulsants. The patient may be thought to have a URTI before developing a macular rash, target lesions and flaccid blisters that lead to skin detachment.
Mucosal involvement is often severe. Symptoms should suggest the diagnosis, which can be confirmed by skin biopsy. Any suspected causal drug should be discontinued and immediate hospital admission arranged.
Rash and bullous pemphigoid
Bullous pemphigoid is very itchy and itching may precede blistering. The first signs may include an erythematous rash. This patient had a rash for weeks before the appearance of blisters. Eventually the blisters break down and heal, and may leave areas of postinflammatory hyperpigmentation. Improvement should be rapid after initiation of systemic steroids. Localised lesions may be controlled with topical steroids. Treatment may be long term, so additional bisphosphonates must be considered to reduce the risk of osteoporosis.
Pemphigus vulgaris is a rare autoimmune disease that occurs more often between the ages of 50-60 years. It is more common in those of Jewish or Indian origin. IgG autoantibodies bind to desmoglein 3, causing keratinocytes to separate, with subsequent blister formation. The blisters break down leaving sores and erosions. Mucous membranes are also affected. The diagnosis is confirmed by skin biopsy and direct immunofluorescence; antibodies can usually be detected in the blood. Oral corticosteroids have cut mortality from 99% to 5-15%.
This rare condition is more common in males and usually presents in young adults in whom there is a genetic predisposition. Most patients have a gluten enteropathy like that of coeliac disease. An itchy, blistering rash may develop anywhere but commonly on the elbows, knees or buttocks. Some patients report abdominal discomfort and bloating, altered bowel habit, weight loss or bone fractures. Diagnosis is confirmed by skin biopsy; certain autoantibody tests can also help. Treatment is with dapsone; dosage can be reduced if a strict gluten-free diet is followed.